The initial appearance of subacute cutaneous lupus erythematosus (SCLE) skin lesions in conjunction with Ro/SS-A autoantibodies occurring as an adverse reaction to hydrochlorothiazide [i.e. drug-induced SCLE (DI-SCLE)] was first reported in 1985. Over the past decade an increasing number of drugs in different classes has been implicated as triggers for DI-SCLE. The management of DI-SCLE can be especially challenging in patients taking multiple medications capable of triggering DI-SCLE. Our objectives were to review the published English language literature on DI-SCLE and use the resulting summary data pool to address questions surrounding drug-induced SCLE and to develop guidelines that might be of value to clinicians in the diagnosis and management of DI-SCLE. A systematic review of the Medline/PubMed-cited literature on DI-SCLE up to August 2009 was performed. Our data collection and analysis strategies were prospectively designed to answer a series of questions related to the clinical, prognostic and pathogenetic significance of DI-SCLE. One hundred and seventeen cases of DI-SCLE were identified and reviewed. White women made up the large majority of cases, and the mean overall age was 58·0 years. Triggering drugs fell into a number of different classes, highlighted by antihypertensives and antifungals. Time intervals ('incubation period') between drug exposure and appearance of DI-SCLE varied greatly and were drug class dependent. Most cases of DI-SCLE spontaneously resolved within weeks of drug withdrawal. Ro/SS-A autoantibodies were present in 80% of the cases in which such data were reported and most remained positive after resolution of SCLE skin disease activity. No significant differences in the clinical, histopathological or immunopathological features between DI-SCLE and idiopathic SCLE were detected. There is now adequate published experience to suggest that DI-SCLE does not differ clinically, histopathologically or immunologically from idiopathic SCLE. It should be recognized as a distinct clinical constellation differing clinically and immunologically from the classical form of drug-induced systemic lupus erythematosus.
© 2011 The Authors. BJD © 2011 British Association of Dermatologists.